PDA

View Full Version : diagnosed with lupus in Sept. 08'



palmtree
12-05-2008, 03:26 PM
hi.

I was diagnosed with lupus this past september and am in a "flare-up" ever since. I am currently taking Plaquenil and prednisone - but an still in an excruciating amount of pain all over, I'm always exhausted and my joints are very swollen and tender. I am glad to have found this forum, becuase I am sure these symptoms sound somewhat familiar to all of you as well. Does anyone know if these initial symptoms ever actually go away so I can get on with my life?

thanks!
Jasmine

KathyW1958
12-05-2008, 04:51 PM
Hi Jasmine,
Welcome to the site. My name is Kathy and I have SLE, Lupus. You just started taking the Plaquenil in September of this year. It takes like about 5 months for you to get the full benefit of this medication. You should start to feel better once it is fully in your system. If you don't then you need to contact your doctor and see what else they can give you. Has your doctor put you on a prescription NSAID for pain? I hope that you keep posting. There will be others that will come and welcome you as well and they are very knowledgeable.

Hugs,
Kathy

purple_butterfly
12-05-2008, 04:53 PM
Hi Jasmine;
Welcome to the chat room. Plaquenil can take up to 5 months to actually start working and help with the pain. Did your doctor put you on prednisone or NSAIDS to help until the Plaquenil kicks in? If not, as long as you are not having any kidney problems, consider taking ibuprofen or ask your rheumatologist for NSAIDs to help.
This is an excellent group site and I am glad you found us.

Kim

sits_inthe_corner
12-05-2008, 05:14 PM
Hi Jasmine and welcome

Yes things do get better once your medications kick in and you find things that help you with your day to day life.

Even with the medications you will have occational flare ups. From my own experiance they are not as bad and do not last as long.

There is alot of information on this site. Things to do and things to avoid.

Proper rest, diet and excersize are a must. I know you probably want to laugh at the thought of excersizing right now...but it really does help to get your joints moving.

Low impact is the best way to go.

- gentle stretching
- swimming
- tredmill on a low setting and very little encline
- stationary bike at a low setting
- tai chi

Avoid being in the sun and were a good sun block. Your meds do NOT like sunlight and neither does lupus. Wear a hat.

- Diabetic compression socks help to control the swelling in the feet and legs.

- Soft sports knee braces help when doing house work or any physical activities.

I'm not sure which of your joints are affected. Mostly for me it's the feet knees and ribcage.

Glad you found us :)

iseedeadmonkeys
12-06-2008, 05:19 AM
Hey!

I was in your position sept 07 when i got my diagnosis, it certainly does get easier trust me, as ure only new to the drugs you have started on, you will see a difference in ure health ure consultant may try you on all sorts of different meds to see what works with you best, its early days tho, take each as it comes to you, love and best wishes to you x

palmtree
12-06-2008, 12:20 PM
thank you so much for all of our sweet caring replies! I am taking prednisone until the plaquenil kicks in....and I am praying that it does in fact take effect soon because the symptoms of lupus are driving me crazy (as you know!) but since I can't tolerate prednisone very well, meaning that I have gained 30+ pounds (havent stepped on a scale recently), and I get chest pain with the prednisone too, kinda like heart palpitations. Sorry that was a run-on sentence, what I am trying to say is that i am only taking 10 mg of prednisone a day, and no I am not taking any NSAID. I see my rhuemy frequently so I am surprised he hasnt mentioned anything. Do any of you have any problems with range of motion oF your joints? I am finding it extremly difficult to change my clothing, reach my arms up, touch my toes...etc. If so, have you found anything that has helped? I am hesitant to increase the prednisone because I am scared of it making me gain twice as much weight! I am sure that sounds really shallow, but I cant fit into any of my clothes anymore, my feet and ankles are so swollen that none of my shoes fit...so I don't exactly want to have to buy even more clothes - not that I even can because I was fired from my job and can't work right now =( sorry, I didnt intend on this being such a gloomy post! hope everyone is doing well today!

Jasmine

mountaindreamer
12-07-2008, 08:40 AM
Hi,
It is not shallow to worry about the weight. Extra weight causes me much pain in my feet and my hands which already feel like they are on fire. I would love to find alternatives, but with no luck so far. Good luck....the kind, knowledgeable people on this site say the weight will go back down when prednisone is decreased....

Hope you are having a good day.....it is so nice to be among so many people who care.

Saysusie
12-07-2008, 08:04 PM
Hi Palmtree;
When you next visit your doctor, ask him about some of the steroid-sparing drugs. These drugs are often used to reduce and/or eliminate the use of prednisone. Especially in those patients, like you, who do not tolerate prednisone well.
The two most common steroid-sparing drugs used in Lupus are: Methotrexate (Rheumatrex) or azathioprine (Imuran).
It does take a while (up to six months for some) before you can really see the benefits of Plaquenil. Often, doctors will prescribe NSAIDs to deal with pain and inflammation until the Plaquenil and Prednisone start to take effect. Do ask your doctor about NSAIDs also to help you with those issues.
Welcome to our family and know that you are not alone :lol:

Peace and Blessings
Saysusie